Are you missing serious illness in older patients?
Improve assessment of geriatric patients
An elderly woman presents with a chief complaint of constipation, with few symptoms of acute abdomen. Would you suspect appendicitis in this patient?
You may find a misleadingly benign physical assessment in older patients, despite the presence of a potentially lethal illness, warns Karen Hayes, ARNP, PhD, assistant professor at the School of Nursing at Wichita (KS) State University.
"Some nurses may feel uncomfortable assessing older adults because of all the challenges and comorbidities that characterize the elderly patient," she notes.
You’ll need to be able to recognize an altered and often nonspecific presentation of disease in elderly patients, Hayes explains. "By using a heightened index of suspicion with astute assessment skills, the nurse may avoid inappropriate triage or missing a serious illness," she adds.
Another challenge is that it is difficult to distinguish the effects of normal aging from serious illness, Hayes emphasizes. "The combined effects of genetics, lifelong health habits, medical problems, environment, and sociocultural influences make elderly patients quite different from one another," she says.
To dramatically improve assessment of geriatric patients, do the following:
- Do not allow ageism to bias your assessment.
Functional disability or confusion is not a consequence of aging, Hayes underscores.
"A history of inability to perform activities of daily living should be carefully assessed," she continues.
A sudden decrease in functional ability can be an early sign of a serious illness, Hayes says. "For example, an exacerbation of congestive heart failure may interfere with an elderly person’s ability to bathe and dress independently," she notes.
- Consider abnormal lab values.
"Due to the aging process, normal bodily functions are just not as efficient as they used to be," says Kelly A. Karpik, BSN, RN, RRT, clinical manager for the ED at Rhode Island Hospital in Providence. "Renal and hepatic systems are examples of organs that are affected with age."
You need to be aware of abnormal lab values for kidney and liver function in elderly patients, as these will affect the amount of drug to be administered, she explains.
For this reason, it is important to know which drugs are metabolized by the kidneys and which are metabolized by the liver, Karpik adds. "Elderly patients will have different doses of medications, determined by the kidney and liver’s ability to metabolize the drugs."
For example, if kidney function is impaired in an elderly patient, creatinine clearance may be reduced, she says. "If this is so, then half-life will be prolonged, and an adjustment in dose is necessary." Karpik gives the example of the antibiotic levofloxacin, which is used to treat community-acquired pneumonia, bronchitis, and urinary tract infections. The usual dose used to treat pneumonia is 500 mg for seven to 14 days; but while an elderly patient with reduced creatinine clearance would be given the same initial dose of 500 mg, subsequent doses would be only 250 mg per day, based on a creatinine clearance of 20 mL to 49 mL/min, she notes.
- Assess liver and kidney function.
In many elderly patients, there is a diminished ability to metabolize medications due to aging body systems, she says. "If you couple that with impaired renal and/or hepatic function due to pathology, then you can surely achieve therapeutic medication effect with a lower dose of almost all medications."
For instance, an adult male patient might receive a 2 mg dose of lorazepam for anxiety, whereas an elderly male patient might have the same effect achieved with only 0.5 mg, Karpik notes.
- Avoid being influenced by the patient’s interpretation of his or her own symptoms.
If an elderly man tells you he has "the flu," ask what specific symptoms he is experiencing. "Pneumonia may be the hidden problem," says Hayes.
"Often, the problem is much more serious than the elderly patient is willing to admit," she notes.
- Take a thorough medication history.
If an elderly patient reports confusion, dizziness, falls, or fluid and electrolyte imbalances, remember that the most commonly prescribed drugs for older patients can cause these symptoms, Hayes advises. These drugs include cardiovascular agents, antihypertensives, analgesics, sedatives, and laxatives.
In addition, drug interactions are increased in the elderly because of the multiple medications they use at home, she says. "An accurate medication history . . . is critical."
The safest method to prevent errors is to always question whether the drug is needed, to check that it is the smallest possible dose, and ensure there are no drug allergies or interactions with other medications, Hayes explains. "Often, older adults have many allergies," she notes.
- Remember the patient’s age and unrelated conditions may affect the rate of absorption.
Drugs given intramuscularly, subcutaneously, orally, or rectally are not absorbed as efficiently as drugs that are inhaled, applied topically, or given intravenously, Hayes notes.
In addition, conditions such as diabetes mellitus and hypokalemia can increase the absorption of drugs, whereas pain and mucosal edema will slow absorption, she says.
"The extended biological half-life of drugs in older adults increases the risk of adverse reactions," Hayes adds.
[For more information on assessment of geriatric patients, contact:
- Karen Hayes, PhD, ARNP, Assistant Professor, School of Nursing, Wichita State University, 1845 Fairmount, Wichita, KS 67260. Phone: (316) 978-5721. E-mail: email@example.com
- Kelly A. Karpik, BSN, RN, RRT, Clinical Manager, Emergency Department, Rhode Island Hospital, 593 Eddy St., Providence, RI 02903. Phone: (401) 444-3379. E-mail: KKarpik@Lifespan.org]